Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 73, NWS Jackson, MS

June 19, 2019Ashley County, Arkansas

NWS Jackson, MS issued this flash flood warning at Jun 19, 2019, 10:32 PM CDT for Ashley County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2019, 10:32 PM CDT (03:32 UTC)
Expired
Jun 20, 2019, 1:30 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Ashley County, AR

The radar

The Shreveport radar (KSHV), 185 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2383 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted.

327 
WGUS54 KJAN 200332
FFWJAN
ARC003-200630-
/O.NEW.KJAN.FF.W.0073.190620T0332Z-190620T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1032 PM CDT Wed Jun 19 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Ashley County in southeastern Arkansas...

* Until 130 AM CDT.

* At 1031 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Crossett, Hamburg, Wilmot, North Crossett, West Crossett, Portland,
  Parkdale and Berlin.

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3312 9212 3314 9212 3315 9211 3316 9212
      3316 9214 3318 9213 3328 9146 3301 9146
      3301 9207 3303 9209 3303 9211 3307 9211
      3307 9213 3310 9214

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 9:21 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 19, 9:21 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
921 PM CDT Wed Jun 19 2019

...SEVERE STORMS POSSIBLE TONIGHT...

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Rest of tonight:

Overall forecast is generally playing out on track, with a MCS
diving down through southern Arkansas, in the west-northwest flow.
Strong shortwave trough is diving down across the ArkLaTex,
leading to severe convection development propagating towards the
region. Severe thoughts are generally playing out on track, as
juxtaposition of strong mid-deep layer effective bulk shear & some
lingering instability (i.e. 35-45kts & 1500-3000 J/kg MLCAPE)
lead to a favorable parameter space for severe convection. Some
severe storms will continue to propagate to the east-southeast
through southeast Arkansas, northeast Louisiana and somewhat east
of the Mississippi River into the ArkLaMiss Delta. The south &
eastward extent of these storms becomes more in question as it
moves into somewhat less destabilized & suppressed environment
from storms this morning & some mixing occurred into the
afternoon. Main adjustments were a collaborated severe
thunderstorm watch over southeast Arkansas, northeast Louisiana &
northwest Delta through 4AM. Main threats remain damaging wind
gusts & large hail. An isolated tornado or two can't be ruled out,
especially in any eastward bowing segments due to ~25kt 0-3km
shear vectors from west-northwest. No changes were needed to the
HWO/graphics but eastward severe extent may become a question
mark into the night & might be less of a threat further east,
especially east of the I-55 corridor. /DC/

Prior discussion below:

Tonight and Thursday: The outflow boundary from a decaying MCS
moved across our CWA earlier today and has scoured out our rain
chances with the exception of very low chances of a storm or two
this afternoon into the early evening over east Mississippi. Rain
chances will increase this evening though especially for the
northern half of our CWA. Regional satellite imagery and radar
showed storms firing over the Southern Plains. A shortwave trough
will move over the Plains and enhance develop of the storms that
are expected to form another MCS as it approaches our CWA. The
environment is expected to become more favorable for severe storm
development over our CWA as the MCS enters later this evening.
Considering the expected parameters, damaging wind gusts and hail
larger than quarter size will be the main threats but a tornado or
two cannot be ruled out. Brief heavy downpours will also accompany
the activity. Model timing and track of the convection still
differ but consensus suggests that an MCS will move into the
northwestern portions of our CWA by 10 pm and continue to spread
east across our CWA through the night. There remains some question
as to how far south the severe threat will get before the
convection weakens but the threat for severe storms is expected to
end before sunrise Thursday. The shortwave will be east of
Mississippi Thursday but a moist airmass will be left over our
CWA. A potential boundary left over from the MCS along our
southern zones may become the focus for a strong storm or two
Thursday afternoon. In addition, dew points in the low to mid 70s
lingering over our southwest with temperatures in the lower 90s
will lead to heat index values near 105F Thursday afternoon. Wl
maintain mention of this in the HWO. /22/

Thursday night through next week: A few storms will likely linger
into Thursday night as the shortwave trough passes to the east
and leaves behind a weak surface boundary, but confidence is low
on where these would focus and just how much coverage there will
be given the uncertainties with convective evolution for Thursday
and diminishing synoptic scale support.

Showers and thunderstorms cannot be entirely ruled out for Friday,
especially if returning southerly flow can help any seabreeze
convection to spread northward. Then it looks like the next best
chance for more than a few isolated showers or storms will be next
Monday into Tuesday time frame as a low pressure system moving
eastward across the country brings some height falls and increases
convection at least to our north and west. For now it appears the
associated frontal boundary will stall out before dipping into our
forecast area, but we will continue to monitor the trends for this
early week setup.

Heat stress will continue to be a concern over mainly western/
southern portions of the ArkLaMiss as dewpoints remain in the low to
mid 70s throughout the day while temperatures climb into the low 90s
resulting in heat index values in the 103 to 105 degree range. The
limited heat threat continues in the HWO/graphics for heat indices
reaching 105, and we will continue to monitor for now the
possibility of heat advisory issuance. /NF/EC/

&&

.AVIATION...
00Z TAF discussion:
VFR conditions will prevail this evening. Guidance continues to
suggest a line of showers and storms moving through after 03-06Z.
It is unclear as to how far south and east it will progress, but
should at least affect Delta TAF sites. Amendments likely as
situation evolved through the evening and night. MVFR ceilings
possible after 11Z tomorrow, resuming VFR by mid morning. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  91  75  94 /  45  21  13  20
Meridian      75  90  75  96 /  29  28  24  23
Vicksburg     76  91  77  93 /  43  22  11  20
Hattiesburg   75  94  75  94 /  10  28   7  31
Natchez       74  91  75  93 /  23  19   8  24
Greenville    75  90  76  93 /  70  23  13  11
Greenwood     76  88  76  93 /  66  29  22  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC
Hazardous weather outlook, Jun 19, 3:13 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
313 PM CDT Wed Jun 19 2019

ARZ074-075-LAZ007>009-MSZ018-019-025>051-202015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-
313 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe thunderstorms are possible tonight. Damaging wind gusts
and quarter to golf ball size hail will be the primary threats. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Dangerous heat with maximum heat indices near 105 degrees is
possible Friday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023>025-MSZ053-059-202015-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Claiborne-
Jefferson-
313 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday

Severe thunderstorms are possible. Damaging wind gusts and
quarter to golf ball size hail will be the primary threats. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Dangerous heat with maximum heat indices near 105 degrees is
possible Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Dangerous heat with maximum heat indices near 105 degrees is
possible Friday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ052-055>058-066-202015-
Lauderdale-Simpson-Smith-Jasper-Clarke-Jones-
313 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms are possible late tonight. Damaging
wind gusts and quarter size hail will be the primary threats.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Dangerous heat with maximum heat indices near 105 degrees is
possible Friday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ026-MSZ054-060>065-072>074-202015-
Concordia-Copiah-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Marion-Lamar-Forrest-
313 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday

Isolated severe thunderstorms are possible late tonight. Damaging
wind gusts and quarter size hail will be the primary threats.

(https://www.weather.gov/images/jan/graphicast/1.png)

Dangerous heat with maximum heat indices near 105 degrees is
possible Thursday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Dangerous heat with maximum heat indices near 105 degrees is
possible Friday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:26 PM CDTSevere Thunderstorm WarningJANAshley, Chicot64 min
Jun 19, 10:10 PM CDTSevere Thunderstorm WarningJANChicot65 min
Jun 19, 10:29 PM CDTSevere Thunderstorm WarningJANChicot61 min
Jun 20, 12:39 AM CDTSevere Thunderstorm WarningJANAshley, Chicot66 min

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.